Alert archive / Arizona / Flash Flood Warnings in 2015

Flash Flood Warning 11, NWS Flagstaff, AZ

July 14, 2015Coconino County, Arizona

NWS Flagstaff, AZ issued this flash flood warning at Jul 14, 2015, 7:10 PM MST for Coconino County, Arizona. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 14, 2015, 7:10 PM MST (02:10 UTC)
Expired
Jul 14, 2015, 9:15 PM MST
In force
2 hr
Issued by
NWS Flagstaff, AZ
Area
Storm-based polygon
Flood severity
None

County Coconino County, AZ

The radar

The Flagstaff radar (KFSX), 15 km from the middle of the area, began a volume at 02:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 00:00Z, 2.2 hours before the alert went out and 78 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 00:00Z on 2015-07-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 50 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 00:00Z on 2015-07-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 34 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
50 J/kg
Mixed-layer CIN
-48 J/kg
Mixed-layer LCL
1920 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
34 m²/s²
0-3 km storm-relative helicity
56 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

244 
WGUS55 KFGZ 150210
FFWFGZ
AZC005-150415-
/O.NEW.KFGZ.FF.W.0011.150715T0210Z-150715T0415Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
710 PM MST TUE JUL 14 2015

THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHEASTERN COCONINO COUNTY IN NORTH CENTRAL ARIZONA...

* UNTIL 915 PM MST

* AT 708 PM MST...DOPPLER RADAR INDICATED HEAVY RAIN ACROSS THE 
  WARNED AREA. RADAR ESTIMATES UP TO 2 TO 4 INCHES OF RAIN HAVE 
  ALREADY FALLEN.

* FLASH FLOODING WILL REMAIN OVER MAINLY RURAL AREAS OF SOUTHEASTERN 
  COCONINO COUNTY BETWEEN HAPPY JACK AND CLINTS WELL...POSSIBLY 
  AFFECTING LAKE MARY ROAD.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TURN AROUND...DONT DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO AREAS
WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY DEEPER
THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL ENOUGH
TO SWEEP VEHICLES OFF THE ROAD.

PLEASE REPORT FLOODING TO YOUR LOCAL LAW ENFORCEMENT AGENCY WHEN YOU
CAN DO SO SAFELY.

&&
 
LAT...LON 3470 11122 3454 11140 3455 11150 3473 11134

$$

MCS
2 follow-up statements
901 
WGUS75 KFGZ 150318
FFSFGZ

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
818 PM MST TUE JUL 14 2015

AZC005-150415-
/O.CON.KFGZ.FF.W.0011.000000T0000Z-150715T0415Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
COCONINO-
818 PM MST TUE JUL 14 2015

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 915 PM MST FOR
SOUTHEASTERN COCONINO COUNTY...

AT 814 PM MST...DOPPLER RADAR INDICATED ADDITIONAL RAIN ACROSS THE 
WARNED AREA. RADAR ESTIMATES INDICATE 2 TO 4 INCHES OF RAIN HAVE 
ALREADY FALLEN. ADDITIONAL RAINFALL AMOUNTS OF A QUARTER TO HALF 
INCH ARE POSSIBLE IN THE WARNED AREA OVER THE NEXT HOUR.

FLASH FLOODING WILL REMAIN OVER MAINLY RURAL AREAS OF SOUTHEASTERN 
COCONINO COUNTY...AND MAY IMPACT LAKE MARY ROAD BETWEEN HAPPY JACK 
AND CLINTS WELL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TURN AROUND...DONT DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.

PLEASE REPORT FLOODING TO YOUR LOCAL LAW ENFORCEMENT AGENCY WHEN YOU
CAN DO SO SAFELY.

&&

LAT...LON 3470 11122 3454 11140 3455 11150 3473 11134

$$

MCS
499 
WGUS75 KFGZ 150409
FFSFGZ

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
909 PM MST TUE JUL 14 2015

AZC005-150418-
/O.EXP.KFGZ.FF.W.0011.000000T0000Z-150715T0415Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
COCONINO-
909 PM MST TUE JUL 14 2015

...THE FLASH FLOOD WARNING FOR SOUTHEASTERN COCONINO COUNTY WILL
EXPIRE AT 915 PM MST...

ANY ELEVATED FLOOD WATERS FROM EARLIER HEAVY RAIN WILL CONTINUE TO 
RECEDE TONIGHT AND ARE NO LONGER EXPECTED TO POSE A THREAT TO LIFE 
OR PROPERTY. PLEASE CONTINUE TO HEED ANY ROAD CLOSURES.

LAT...LON 3470 11122 3454 11140 3455 11150 3473 11134

$$

MCS

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this flash flood warning went out at Jul 14, 3:41 PM MST, 3 hours 29 minutes earlier.

Area forecast discussion, Jul 14, 3:41 PM MST, 3 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
341 PM MST TUE JUL 14 2015

.SYNOPSIS...EXPECT SCATTERED SHOWERS AND THUNDERSTORMS EARLY THIS
EVENING ACROSS NORTHERN ARIZONA. DECREASING STORM COVERAGE IS
EXPECTED WEDNESDAY AND THURSDAY WEST OF FLAGSTAFF AS DRIER AIR
MOVES INTO WESTERN PORTIONS OF THE STATE. FOR FRIDAY THROUGH
SUNDAY...LOOK FOR AN INCREASE IN THUNDERSTORM CHANCES ACROSS THE
NORTHLAND.

&&

.DISCUSSION...SUFFICIENT MOISTURE REMAINS OVER NORTHERN ARIZONA
FOR SCATTERED SHOWERS AND THUNDERSTORMS THIS AFTERNOON. STORM
MOTION HAS BEEN TOWARD THE NORTHEAST, WITH HEAVY RAIN, SMALL HAIL
AND LIGHTNING THE MAIN THREATS. EXPECT MOST ACTIVITY TO DIMINISH
BY EARLY TO MID EVENING THOUGH A SLIGHT CHANCE OF SHOWERS/STORMS
WILL PERSIST OVERNIGHT IN EAST CENTRAL AZ. WEDNESDAY INTO
THURSDAY, THE DRYING TREND THAT MODELS HAVE BEEN ADVERTISING IS
NOT LOOKING AS CERTAIN. RAIN CHANCES WERE INCREASED FOR THESE
DAYS FROM AROUND FLAGSTAFF EASTWARD, WITH SOME DRYING STILL
INDICATED ESPECIALLY NORTHWEST OF FLAGSTAFF.

FRIDAY ONWARD...MODELS CONTINUE TO INDICATE HIGHER TROPICAL
MOISTURE VALUES TO MOVE NORTHWARD INTO THE REGION ON FRIDAY AND
REMAIN THROUGH AT LEAST SUNDAY. THIS MOISTURE SURGE DUE IN PART
TO HURRICANE DOLORES WHICH IS FORECAST TO REMAIN WELL OFF THE
WESTERN BAJA COAST. THE MOISTURE AXIS TO BE ALONG THE LOWER
COLORADO RIVER VALLEY, YAVAPAI AND COCONINO COUNTIES FRIDAY INTO
SATURDAY, POSSIBLY SHIFTING EASTWARD INTO THE REMAINDER OF
NORTHERN AZ LATER SATURDAY INTO SUNDAY. PRECIP CHANCES WERE
INCREASED ACROSS YAVAPAI AND COCONINO COUNTIES, INTO THE LIKELY
CATEGORY FRIDAY NIGHT INTO SATURDAY. PROBABLY NOT A GREAT WEEKEND
FOR OUTDOOR ACTIVITIES, INCLUDING VENTURING INTO THE NARROW
CANYONS OF NORTHERN AZ. STAY TUNED.

&&

.AVIATION...FOR THE 00Z PACKAGE...ISOLATED TO SCATTERED SHRA/TSRA
EAST OF A LINE FROM KPGA-KGCN-KPRC THROUGH AROUND 02-04Z...THEN A
SLIGHT CHANCE OF SHRA/TSRA MAINLY SOUTHEAST OF KPAN-KRQE 04Z-12Z.
MVFR LCL IFR IN STORMS...GUSTS TO 40KTS WITH STRONGEST STORMS.
ANOTHER ROUND OF ISOLATED TO SCATTERED STORMS WEDNESDAY...FAVORING
AREAS FROM KFLG EASTWARD. AVIATION DISCUSSION NOT UPDATED FOR TAF
AMENDMENTS.

&&

.FIRE WEATHER...WEDNESDAY THROUGH THURSDAY...A DRIER SOUTHWEST FLOW
WILL RETURN TO WESTERN ARIZONA...LEADING TO DECREASING STORM
COVERAGE FOR WESTERN AND CENTRAL ZONES. THE BEST CHANCE FOR RAINFALL
WILL REMAIN OVER EASTERN ARIZONA. HIGH TEMPERATURES WILL BE A FEW
DEGREES BELOW NORMAL. EXPECT VERY GOOD TO EXCELLENT AFTERNOON
VENTILATION.

ON FRIDAY...MOISTURE IS EXPECTED TO MOVE ACROSS ARIZONA FROM THE
SOUTH LEADING TO A BETTER SHOT AT SHOWERS AND THUNDERSTORMS. THIS
MOIST PATTERN WILL CONTINUE INTO THE WEEKEND...WITH COOLER THAN
NORMAL TEMPERATURES.
&&

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PUBLIC...JJ
AVIATION...PETERSON
FIRE WEATHER...JJ

FOR NORTHERN ARIZONA WEATHER INFORMATION VISIT
WEATHER.GOV/FLAGSTAFF
Hazardous weather outlook, Jul 14, 3:20 PM MST, 3 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
320 PM MST TUE JUL 14 2015

AZZ004>018-037>040-150400-
KAIBAB PLATEAU-MARBLE AND GLEN CANYONS-GRAND CANYON COUNTRY-
COCONINO PLATEAU-YAVAPAI COUNTY MOUNTAINS-
NORTHEAST PLATEAUS AND MESAS HWY 264 NORTHWARD-CHINLE VALLEY-
CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
WESTERN MOGOLLON RIM-EASTERN MOGOLLON RIM-WHITE MOUNTAINS-
NORTHERN GILA COUNTY-YAVAPAI COUNTY VALLEYS AND BASINS-
OAK CREEK AND SYCAMORE CANYONS-BLACK MESA AREA-
NORTHEAST PLATEAUS AND MESAS SOUTH OF HWY 264-
320 PM MST TUE JUL 14 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR APACHE...COCONINO...
NORTHERN GILA...NAVAJO...AND YAVAPAI COUNTIES IN NORTHERN
ARIZONA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

EXPECT SCATTERED THUNDERSTORMS ACROSS MOST OF NORTHERN ARIZONA
THROUGH EARLY THIS EVENING...WITH ISOLATED COVERAGE IN PORTIONS OF
GILA AND SOUTHWEST YAVAPAI COUNTY. HEAVY RAINFALL...LIGHTNING AND
SMALL HAIL ARE THE PRIMARY HAZARDS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A SLIGHT DECREASE IN STORM COVERAGE IS FORECAST WEDNESDAY AND
THURSDAY WEST OF FLAGSTAFF...WITH SCATTERED STORMS CONTINUING
ALONG THE MOGOLLON RIM INTO EASTERN ARIZONA.

FROM FRIDAY THROUGH SUNDAY...PRESENT INDICATIONS ARE FOR A
SIGNIFICANT MOISTURE INCREASE ACROSS MUCH OF ARIZONA. THIS COULD LEAD
TO HEAVY RAINFALL AND FLASH FLOODING. STAY TUNED FOR UPDATED
FORECASTS AT WEATHER.GOV/FLAGSTAFF

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Special weather statement, Jul 14, 3:40 PM MST, 3 hours 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
340 PM MST TUE JUL 14 2015

AZZ012-015-142315-
LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-WESTERN MOGOLLON RIM-
340 PM MST TUE JUL 14 2015

...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL COCONINO COUNTY...

AT 340 PM MST...A STRONG THUNDERSTORM WAS 9 MILES EAST OF SUNSET
CRATER VOLCANO NATIONAL MONUMENT...OR 20 MILES NORTHEAST OF
FLAGSTAFF...MOVING NORTHEAST AT 10 MPH.

WIND GUSTS UP TO 50 MPH AND HALF INCH HAIL ARE POSSIBLE WITH THIS
STORM.

THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF CENTRAL LITTLE
COLORADO RIVER VALLEY IN COCONINO COUNTY AND EAST CENTRAL WESTERN
MOGOLLON RIM COUNTIES.

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY CAN RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
OFFICE IN FLAGSTAFF.

LAT...LON 3525 11136 3541 11148 3555 11122 3534 11106
TIME...MOT...LOC 2240Z 238DEG 8KT 3537 11135

MCS
Special weather statement, Jul 14, 4:41 PM MST, 2 hours 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
441 PM MST TUE JUL 14 2015

AZZ015-038-150015-
OAK CREEK AND SYCAMORE CANYONS-WESTERN MOGOLLON RIM-
441 PM MST TUE JUL 14 2015

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL COCONINO AND EAST
CENTRAL YAVAPAI COUNTIES...

AT 440 PM MST...A STRONG THUNDERSTORM WAS OVER MUNDS PARK...OR 9
MILES NORTHEAST OF SEDONA...MOVING NORTHEAST AT 20 MPH.

WIND GUSTS UP TO 50 MPH AND NICKEL SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
MUNDS PARK...SLIDE ROCK STATE PARK...JUNIPINE RESORT...GARLAND'S OAK
CREEK LODGE...PINE FLAT CAMPGROUND...WEST FORK OF OAK CREEK...CAVE
SPRINGS CAMPGROUND...MANZANITA CAMPGROUND...LOWER LAKE MARY AND
STERLING FISH HATCHERY.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 INTERSTATE 17 BETWEEN MILE MARKERS 321 AND 331.
 STATE ROUTE 89A BETWEEN MILE MARKERS 378 AND 387.

HEAVY RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

LAT...LON 3489 11172 3499 11180 3511 11158 3498 11147
TIME...MOT...LOC 2340Z 235DEG 17KT 3497 11168

MCS

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 15, 11:09 AM MSTSpecial Weather StatementFGZ36 min
Jul 15, 11:45 AM MSTSpecial Weather StatementFGZNavajo30 min
Jul 15, 12:16 PM MSTAreal Flood AdvisoryFGZCoconino, Navajo119 min
Jul 15, 12:20 PM MSTSpecial Weather StatementFGZ40 min
Jul 15, 12:26 PM MSTSpecial Weather StatementFGZNavajo34 min
Jul 15, 1:29 PM MSTFlash Flood WarningFGZNavajo3 hr
Jul 15, 2:04 PM MSTAreal Flood AdvisoryFGZNavajo116 min
Jul 15, 3:10 PM MSTSpecial Weather StatementFGZ35 min
Jul 15, 4:04 PM MSTAreal Flood AdvisoryFGZApache116 min
Jul 15, 4:22 PM MSTFlash Flood WarningFGZApache113 min
Jul 15, 4:31 PM MSTAreal Flood AdvisoryFGZNavajo59 min

Nearby

Flash Flood Warnings in Arizona, 2015Every flash flood warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.